Botox Side Effects Lead to FDA Mandated Black Box Warning
The FDA is requiring that a “black box” warning be placed on Botox and other botulinum toxin products, such as Botox Cosmetic, Myobloc and Dysport, due to a potential risk of life-threatening side effects that may occur if the toxin spreads to other areas of the body.
Botox and the other products contain small quantities of Botulinum Toxin A, which is the bacteria associated with the development of botulism poisoning, a condition which causes the muscles to become paralyzed.
The injections are approved for cosmetic uses to help reduce the occurrence of wrinkles, as well as to treat conditions like crossed eyes, excess sweating, involuntary contractions of the neck muscles and involuntary blinking of the eye. It is also widely used off-label to treat conditions like muscle spasticity associated with cerebral palsy.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The FDA has received a number of reports involving problems caused by Botox side effects, including reports of hospitalizations and deaths. Most of the serious issues have been associated with off-label Botox treatment of cerebral palsy in children. However, there have also been reports of adverse reactions among adults receiving the medication for both approved and off-label uses.
According to a statement released by the FDA on April 30, 2009, manufacturers will be required to add a “black box” warning to all botulinum toxin containing meidcations, which is the strongest warning that can be placed on a prescription medication. In addition, a Risk Evaluation and Mitigation Strategy will be developed that includes a Medication Guide to be provided for doctors and patients about the Botox risks.
Manufacturers will also be required to collect safety data on adults and children with muscle spasticity to assess the risk of distant spread of toxin effects, which can cause symptoms of botulism like muscle weakness, respiratory problems, slurred speech, loss of bladder control, difficulty swallowing, double or blurred vision, dry mouth and drooping eyelids.
The apparent increased risk of cerebral palsy Botox problems appear to be associated with the higher doses used to treat the muscle spasticity.
Cerebral palsy is a condition caused by brain damage that is sustained immediately before, during or after birth, that leads to impaired cognitive and motor ability. Botox is sometimes used to help relax muscle spasms associated with cerebral palsy by preventing muscle contraction.
In 2008, Botox sales were $1.3 billion and nearly 2.5 million Americans received a Botox injetion. The warnings also apply to Myobloc, which was approved in 2000 for treatment of cervical dystonia, and Dysport, which was just recently approved for wrinkle smoothing and cervical dystonia.
The FDA has indicated that doctors who use botulinum toxin products should understand that doses are different and not interchangable between products. The new warnings are designed to better inform the doctors of the risk of Botox side effects, so that they can educate their patients about symptoms associated with the spread of the toxin and advise them to obtain immediate medical treatment if symptoms appear.
The Botox black box warning was issued after the prominent consumer advocacy group Public Citizen called for the warnings last year. They indicated that at least 180 reports of Myobloc and Botox side effects were reported to the FDA between 1997 and 2006, including the deaths of 12 adults and 4 children.
DianaOctober 15, 2009 at 11:18 pm
I had juvaderm treatments on my face administered and supervised by one of the juvaderm trainers. It's been almost two years and my face, at the injection sites, still have big red bumps from which white substance looking like the juvaderm filler is being sucreted. The lumps will definately leave huge scars. When the nurse who was being trained contacted juvaderm, they simply told her to have me[Show More]I had juvaderm treatments on my face administered and supervised by one of the juvaderm trainers. It's been almost two years and my face, at the injection sites, still have big red bumps from which white substance looking like the juvaderm filler is being sucreted. The lumps will definately leave huge scars. When the nurse who was being trained contacted juvaderm, they simply told her to have me go to a dermatologist, of course, at my own expense. They refuse to contact me or see me personally. I signed no waiver regarding side effects, was not informed by the trainer, employed by juvederm of possible side effects. Juvederm did ask the nurse who was being trained if I had an immune deficiency disease...I do not. My doctor told me if I had an immune deficiency disease, my body would not be trying to expell the product. The company still will not even talk to me. I highly recommend anyone thinking about doing these treatments rethink the move. This company hardly stands behind their product and takes no responsibility for their trainer employees. So basically trusting the product or the company is a real bad move. I will at least have these scars for the rest of my life, that is, if the red ugly bumps ever heal, remember it's been almost two years. Oh by the way the nurse who was being trained refuses administer or use the product on any of her clients.
KarenMay 3, 2009 at 8:54 pm
I had Botox and juvaderm. The side effects were not explained properly. I am one of the few that all kinds of side effects and the business would return my calls. I have had flu like symptoms, and felt just awful. Headache , etc. I was given juvaderm and my face looks wierd and I am bruised and had swelling after 2 weeks. I went back to Dr. and nurse and they denied I had bruising and you can [Show More]I had Botox and juvaderm. The side effects were not explained properly. I am one of the few that all kinds of side effects and the business would return my calls. I have had flu like symptoms, and felt just awful. Headache , etc. I was given juvaderm and my face looks wierd and I am bruised and had swelling after 2 weeks. I went back to Dr. and nurse and they denied I had bruising and you can see it on my face and I took pics.
"*" indicates required fields
More Top Stories
More than 775 Exactech lawsuits have been filed in federal and state courts as parties work toward a plan for bellwether early test trials.
A federal judge has announced he will soon begin remanding 3M earplug lawsuits back to their originating districts for trials over claims of veteran hearing loss.
Lawyers are working to register and file Philips CPAP lawsuits, as the manufacturer may argue the June 14 anniversary of a massive recall triggered the start of the statute of limitations in certain states